June 10, 2009
FDA orders botulinum toxin warnings
The U.S. Food and Drug Administration has ordered safety label changes, including a boxed warning, for all botulinum toxin products.
The federal agency said it took the action because of reports that the effects of the botulinum toxin may spread from the area of injection to other areas of the body, causing symptoms similar to those of botulism. Those symptoms include muscle weakness; difficulty talking, breathing and swallowing; loss of bladder control; vision problems and drooping eyelids.
The FDA also said it took the action because of the potential for serious risks associated with the lack of interchangeability among the three licensed botulinum toxin products.
Updated labels for this class of products will help health care professionals and patients better understand the risks and benefits, said Dr. Russell Katz, director of the FDA's Division of Neurology Products.
Botulinum toxin products have benefits, but can cause serious health problems and it is important that anyone who administers or uses these products understands these risks.
The products required to add the new label are Botox and Botox Cosmetic (botulinum toxin type A), marketed by Allergan; Myobloc (botulinum toxin type B), marketed by Solstice Neurosciences; and a new FDA-approved product, Dysport (abobotulinumtoxinA), marketed by Ipsen Biopharm Ltd.